Alert archive / Wisconsin / River Flood Watches in 2020

River Flood Watch 7, NWS Milwaukee, WI

March 20, 2020Rock County, Wisconsin; Winnebago County, Illinois

NWS Milwaukee, WI issued this river flood watch at Mar 20, 2020, 10:47 AM CDT for Rock County, Wisconsin; Winnebago County, Illinois. It took effect at Mar 20, 2020, 7:00 PM CDT. It was in force for 21 days.

The area

The counties it named.

The facts

Issued
Mar 20, 2020, 10:47 AM CDT (15:47 UTC)
In effect from
Mar 20, 2020, 7:00 PM CDT
Expired
Apr 10, 2020, 10:47 AM CDT
In force
21 days
Issued by
NWS Milwaukee, WI
Area
Storm-based polygon
Flood severity
None

Counties Winnebago County, IL, Rock County, WI

The radar

The Milwaukee radar (KMKX), 69 km from the middle of the area, began a volume at 15:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Rock River at Afton (AFTW3). The gauge peaked at 9.36 ft at Mar 29, 2020, 2:00 AM CDT.

actionminormoderate8101203/2003/2103/2203/2303/2403/2503/2603/2703/2803/2903/3003/3104/0104/0204/0304/0404/0504/0604/0704/0804/0904/1004/11
Action stage
8 ft
Minor stage
9 ft
Moderate stage
11.1 ft
Major stage
12.2 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05430500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this river flood watch went out at Mar 20, 10:43 AM CDT, 4 minutes earlier.

Area forecast discussion, Mar 20, 10:43 AM CDT, 4 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Milwaukee/Sullivan WI
1043 AM CDT Fri Mar 20 2020

.UPDATE...

Gusty northwest winds are expected to linger today, shifting north
into this evening, with strong cold air advection occurring over
the area. Stratocumulus clouds will gradually scatter out by later
today, then clear out tonight. Cool temperatures are expected into
Saturday.

An area of lake effect clouds should move into the eastern parts
of the area Saturday morning and linger into early afternoon. More
clouds should move into the area later Saturday into Saturday
night, as a 500 mb shortwave trough approaches from the west.

&&

.MARINE...

Gale Warning continues for the open waters of Lake Michigan until
7 PM CDT this evening. Northwest gales to 40 knots in northern
parts of the lake, and to 35 knots in southern portions of the
lake, should linger into early afternoon. These will weaken later
in the day, perhaps a few hours before the ending time. May see
some freezing spray in the northern third of the lake today into
this evening.

Small Craft Advisory continues until 10 AM CDT Saturday for the
nearshore waters of Lake Michigan from Sheboygan to Winthrop
Harbor Illinois. Northwest winds to 30 knots are expected into
early afternoon, before slowly weakening into this evening. Waves
will remain high into early this evening, before slowly subsiding
from north to south later tonight into Saturday morning.

Southeast winds will increase on Sunday, which will bring
increasing waves. They should remain just below 4 feet by Sunday
afternoon.

&&

.PREV DISCUSSION... (Issued 637 AM CDT Fri Mar 20 2020)

UPDATE...

Snow is moving through roughly the northwest half of the forecast
area this morning as expected...and will depart over the next
couple hours. A quick dusting is still possible, mainly on grassy
and elevated surfaces.

AVIATION(12Z TAFS)...

Ceilings should improve to all MVFR by mid-morning today, with a
return to VFR by late afternoon or early evening as high pressure
begins to build in from the northwest. Snow is moving through
roughly the northwest half of the forecast area this morning as
expected...and will depart over the next couple hours. A quick
dusting is still possible, mainly on grassy and elevated surfaces.
Dry weather is then expected from mid-morning through tonight.
Gusty winds today will gradually ease this evening into tonight.

PREV DISCUSSION... (Issued 349 AM CDT Fri Mar 20 2020)

SHORT TERM...

Today and tonight...Forecast confidence is medium to high:

Rain will persist early this morning, with a gradual transition
to snow mainly along and northwest of a line from Mineral Point to
Sheboygan as colder air wraps in behind the departing low. Some
light snow accumulations will be possible in the northwest, with
up to an inch possible. Best chance for accumulations will be on
elevated and grassy surfaces. Dry weather is then expected from
mid- morning through tonight as high pressure builds in from the
northwest. Gusty winds today will gradually ease this evening into
tonight.

Highs today will be several degrees below normal due to the colder
airmass and lingering clouds. Could see some sunshine by mid/late
afternoon. Lows will be chilly tonight as well, ranging from the
upper teens to low 20s.

LONG TERM...

Saturday and Sunday...Forecast Confidence High...

Saturday will be cool but much less windy, with highs ranging from
the low 30s near the lake to mid 30s further west. Cloud cover
will be variable, with some clearing possible during the morning
and early afternoon hours over the western half of the forecast
area. Across the east, however, a fairly substantial band of lake
effect clouds are expected to affect the first tier or two of
counties closest to Lake Michigan. A few flurries will be possible
across this area as well.

Mid and high level clouds will increase later in the day as a
shortwave approaches from Minnesota. A stray shower or flurry is
possible over central Wisconsin with this feature, but overall
moisture will be lacking. Temperatures Saturday night will fall
into the mid 20s.

Sunday Night through the Middle to End of the Week...Forecast
Confidence Medium...

A southern stream shortwave will then move toward the area on
Sunday, with low chances for a few rain or snow showers across
far southeastern Wisconsin Sunday night, as the wave and
associated surface trough lift through Illinois and northwestern
Indiana.

Upper level flow will remain active for much of next week, with
additional chances for precipitation Tuesday and Wednesday night
into Thursday. Despite the rain chances, temperatures will be
fairly reasonable, with highs in the 50s most days.

AVIATION(09Z TAFS)...

Ceilings should eventually improve to MVFR by mid-morning today,
with a return to VFR by late afternoon or early evening as high
pressure begins to build in from the northwest. Rain will persist
early this morning, with a gradual transition to snow mainly along
and northwest of a line from Mineral Point to Sheboygan. Some
light snow accumulations will be possible in the northwest, with
up to an inch possible. The best chance for accumulations will be
on elevated and grassy surfaces. Dry weather is then expected
from mid-morning through tonight. Gusty winds today will
gradually ease this evening into tonight.

MARINE...

Gusty north to northwest winds will develop this morning behind
departing low pressure over the eastern Great Lakes and ahead of
high pressure over the Northern Plains. Gale force winds and high
waves are expected, with the strongest winds to 40 knots over the
north half of Lake Michigan. A little freezing spray will be
possible across the northern third of the lake today into this
evening as a colder airmass arrives.

Kept the Gale Warning timing as is for the open waters, but
extended the Small Craft Advisory for the nearshore waters into
Saturday morning due to lingering waves.

The high will weaken just a bit and move over Lake Michigan
Saturday, bringing lighter winds back to the area. Southeast winds
will pick up some Sunday as the high slides eastward.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...Gale Warning until 7 PM CDT this evening for LMZ080-261-362-364-
     366-563-565-567-669-671-673-675-777-779-868-870-872-874-876-
     878.

     Small Craft Advisory until 10 AM CDT Saturday for LMZ643>646.

&&

Update...Wood
Today/Tonight and Aviation/Marine...DDV
Saturday THROUGH Thursday...Boxell
Hazardous weather outlook, Mar 20, 2:28 AM CDT, 8 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
228 AM CDT Fri Mar 20 2020

WIZ046-047-051-052-056>060-062>072-210730-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
228 AM CDT Fri Mar 20 2020

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Several area rivers will begin to approach flood stage late this
week into early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ643>646-210730-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
228 AM CDT Fri Mar 20 2020

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Today and Tonight

Gusty northwest winds will continue today across the nearshore
waters, and a Small Craft Advisory is in effect. A few gusts to
near gale force will be possible. In addition to the winds, waves
will be elevated into tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Waves will remain elevated into Saturday morning, especially south
of Milwaukee.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-210730-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
228 AM CDT Fri Mar 20 2020

This Hazardous Weather Outlook is for the open waters of Lake
Michigan.

.DAY ONE...Today and Tonight

Northwest winds will strengthen to gale force early this morning,
with gales continuing through this afternoon. A Gale Warning is in
effect.

Freezing spray will be possible across the northern portion of the
lake today.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

www.weather.gov/mkx

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 20, 3:55 AM CDTRiver Flood WarningMKXColumbia, Sauk5 days
Mar 20, 10:47 AM CDTRiver Flood WatchMKXLafayette46 hr
Mar 20, 12:06 PM CDTRiver Flood WarningMKXLafayette17 hr
Mar 20, 12:06 PM CDTRiver Flood WarningMKXRock21 days

Nearby

River Flood Watches in Wisconsin, 2020River Flood Watches in Illinois, 2020Every river flood watch in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.